I'm hypothyroid. Been on medication for 10 years. Started out on Levoxyl and it did nothing for me. Added Cytomel and it helped a little bit, Later went to Armour and felt great....up to reformulation. Then I would have a weekly episode of a fast heart rate, so went on nature-throid and felt a little better, but still had an occassional episode. Episodes on fast heart rate (160's) would usually happen at night & last about 20 minutes, then go away. Monday at my 6 month thyroid checkup, it decided to beat fast in the doctor's office. Ended up going to the ER as requested by doctor. Was diagnosed with atrial flutter. ER doctor thinks it may be the thyroid medication. My doctor wrote in his notes about possibly switching me to T4. I did that and I cannot go back to T4 only. It doesn't help my symptoms at all. I have back down my nature-throid dosage and haven't had any more rapid heart rate or fluttering. I'm hoping that's it. I'm also hoping they don't take away my natural thyroid meds. Just wanted to see if anyone else has been through this.
I have had experience over the last two years that somewhat relates. The first few occurrences felt like vibration in the abdominal area. It always occurred during the night. I never had anything other than normal heart rate though. Concerned that it might be A fib, I went to doctor and they ran EKG, which was good, and then put on a Holter monitor for a night. Again, everything was okay. Since that time I have also worn a monitor for almost a month, with nothing showing up, even though I had almost nightly occurrences of the fluttering sensation. Always normal pulse rate. Doctors concluded no problem with A fib, or anything heart related. Sometimes it felt as though it was in the upper chest area, and sometimes it felt as though it could be the diaphragm area. When I ran across some mention of diaphragm flutter as being related to low Magnesium, I started taking Mg supplements for quite a while, with no noticeable effect.
I even resorted to doing my own experimenting with thyroid meds dosage. I lowered my meds to the point that I became hypo again, and it made no discernible difference. I have even slightly increased my daily dosage, with no noticeable effect. By the way I am taking 150 mcg Synthroid and 12.5 mcg of Cytomel. At this point the only time it concerns me is when it wakes me up, LOL This occurs maybe 3 times a week. Other than that I am currently ignoring it. FWIW
Someone on one of the other thyroid forums suggested it might be due to adrenal fatigue, so I just ordered saliva testing for cortisol. Hopefully that's the answer. I felt really good on my current dose of thyroid meds, except for this fluttering fast heart rate. Doctors have mentioned me switching to Synthroid, something I don't want to do. Have had great success with natural meds for 7 years. I realy don't tink it has anything to do with my thyroid meds, but that's the first thing doctors think of when they see the TSH. Doesn't matter if all the other thyroid tests are fine. Currently in a mild episode of 135 bpm since 3:30, Better than the 170's I suppose
Have you ever tried the Valsalva maneuver? There are several explanations if you google, but I think mine is better! If you're interested, I'll explain. I have episodic tachy that gets my HR going 200+ due to a congenital heart defect. That maneuver stops it in its tracks 95 times out of 100.
It takes a little practice. What you are trying to do is put pressure on your vagus nerve which runs from your neck, down through your chest and on down into your abdomen. Pressure on the nerve slows HR. So, I take a big, deep breath, hold it and push. I concentrate on putting pressure along the front of my body from neck to diaphragm. I do this until I can't hold my breath any longer (which is sometimes a very short time, especially when the maneuver is working properly), then just before letting my breath out, I give a final big push. Often, when I start breathing again, my heart will do a couple of flip-flops and beat harder than it was before the manouver. This can be a bit frightening at first, until you realize that this is a "signal" that your heart is about to go back to normal rhythm.
I've been doing this for about...oh, 50 years! I have it down pretty cold, and, except under extenuating circumstance, my tachy episodes seldom last more than a minute of two. However, I find that if I haven't done it in a while, I still have to "practice" a few times before I get it right. I've discovered it's best to go somewhere quiet where I can hear the biofeedback.
I need practive doing that, I guess. Woke up with an episode this morning, but it was only in the 130's. Still scary just the same. So fearful of losing my natural thyroid. It has been a life saver for me for 7 years.
The Er doctor gave me one, but I haven't taken it. The nurse said all it would do was put my heart rate in the 130's or 140's during an episode instead of the 160's or 170's Cutting back on the thyroid meds has already done this. Plus, I figure it would be hard telling if it was the thyroid meds or adrenals causing the problem if I was on the beta blocker. I'm doing ardrenal saliva samples today. Hoping it helps to diagnose or rule out adrenal fatigue. Stop taking all thyroid meds yesteray. Had one episode yestrday in the 130's. Lasted about an hour.
I've never taken beta blockers on an "as needed" basis, i.e. during an episode. I take atenolol every morning along with my levo to prevent episodes. When I first started on the BB, I was having 20-30 episodes per day (short because I was so "practiced" on the maneuver that they only lasted seconds). Once on the BB, the episodes immediately went to zero. I'd then have an episode every week or two.
I don't find that the BBs lower the HR much during an episode, but I find them excellent in preventing episodes from starting.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.